Share this:
donnelson
@donnelson

Posts: 47
Joined: May 25, 2016

Prostate cancer treated with Leuprolide

Posted by @donnelson, May 25, 2016

I had 43 days of prostate cancer radiation about 5-6 years ago. My PSA becgan to rise in summer of 2014. Suddenly it went from 5 to 20 in 4 months, only to drop a bit the next week. My doctor suggets Leuprolide which is administered every 6 months by a shot. I’ve read many bad side affects(swelling of feel and legs, visual changes, hot flashes and generally lower testrosterone levels). Have others had this problem? I’m wondering if I should wait a month and have the PSA drawn again?.

REPLY

I think that is a good idea, Don. I have not had radiation because the docs are afraid it would make things worse, but it the docs are willing, I say go for it.

Hi @donnelson and @oldkarl. Welcome to Connect.
I’m tagging @BuckyFestoon @giddyup1 @morris who have been talking about prostate cancer on this thread https://connect.mayoclinic.org/discussion/i-just-received-the-diagnosis-of-prostate-cancer-from-my-urologist-on/ I bet @BuckyFestoon can add some thoughts about managing side effects and your other questions Donnelson.

@oldkarl

I think that is a good idea, Don. I have not had radiation because the docs are afraid it would make things worse, but it the docs are willing, I say go for it.

Jump to this post

thanks for the advice

My husband,had exactly,the same diagnosis. He had 45 days of radiation for very high Gleason score On prostate. He’s been on the Lupron shot for a year or more. I know he is a changed person. Had all the side effects of the shot. Also started bleeding ,so I am injecting Caraffate rectally. It has been a nightmare. I grit my teeth and meditate.
Success 101
Anyone,know,what could bring His ole self back?

@success101

My husband,had exactly,the same diagnosis. He had 45 days of radiation for very high Gleason score On prostate. He’s been on the Lupron shot for a year or more. I know he is a changed person. Had all the side effects of the shot. Also started bleeding ,so I am injecting Caraffate rectally. It has been a nightmare. I grit my teeth and meditate.
Success 101
Anyone,know,what could bring His ole self back?

Jump to this post

Wow! thank you for this information

@donnelson
I hope you gind an alternative. It is certainly, questionable,isnt it? My hubby i think, never should have had this shot.
what about alternative medicine?
Success101

@donnelson. From success101
The devision is so hard. The shot in my book changed our lives. The hormone is unpleasant in that it costs you your dignity. Mood swings,low sex drive and just plain ornery. Whats to be gained from it we dont know. I do kind of believe in alternative meds.It is worth investigating.Good luck
Success101

@success101

@donnelson. From success101
The devision is so hard. The shot in my book changed our lives. The hormone is unpleasant in that it costs you your dignity. Mood swings,low sex drive and just plain ornery. Whats to be gained from it we dont know. I do kind of believe in alternative meds.It is worth investigating.Good luck
Success101

Jump to this post

Wow…thanks for your comments. I’ve passed them on to my doctor

Well,however,you do this,mabe in the end it will be a good thing. Going on two years now, we just hope for good news. That darn lupron therapy is nasty,that too may get better, but, please,take a anxiety med at the drop of a hat.
It could do alot. That, is so mood for men because it all. Female hormone.
Success101

@success101

Well,however,you do this,mabe in the end it will be a good thing. Going on two years now, we just hope for good news. That darn lupron therapy is nasty,that too may get better, but, please,take a anxiety med at the drop of a hat.
It could do alot. That, is so mood for men because it all. Female hormone.
Success101

Jump to this post

I appreciate youir comments.  I’;m still undecided and believe that next month the PSA might be lower 

@success101

Well,however,you do this,mabe in the end it will be a good thing. Going on two years now, we just hope for good news. That darn lupron therapy is nasty,that too may get better, but, please,take a anxiety med at the drop of a hat.
It could do alot. That, is so mood for men because it all. Female hormone.
Success101

Jump to this post

My husband has been treated for prostate cancer with lupron depot for 15 years . He just turned 80 years old. He is very well and just saw his Dr. At the Mayo Clinic in Rochester Minnesota and He said to keep on the same treatment.

Thank you.  You re the first to make a positive response.  The others sounded like like a death or at the least a torture treatment.

i had same thing; 43 days radiation , shot every 6 months, I don’t know if my shot is exactly the same but I have hot flashes and takes all the testosterone out. I have 3 month check ups and the shot is given every 6 months. my doctor gets a blood sample every 3 months and gets the psa from that. he shows me on the computer diagram screen. it gives a graph that shows if it’s going down.
yours no doubt knows the psa count. he will give it to you if you ask, I think

@morris

i had same thing; 43 days radiation , shot every 6 months, I don’t know if my shot is exactly the same but I have hot flashes and takes all the testosterone out. I have 3 month check ups and the shot is given every 6 months. my doctor gets a blood sample every 3 months and gets the psa from that. he shows me on the computer diagram screen. it gives a graph that shows if it’s going down.
yours no doubt knows the psa count. he will give it to you if you ask, I think

Jump to this post

Thank you. I’ve had such bad side affects reported on this blog that I’m reluctant ;to try it. The blog yesterday from @flor was the first ray of hope. My radiation was about 5 years ago and since then the psa has been low (1-2). Last month it was 20 and a week later was 19. I guess I’ll have to bite the bullet.

There is some question about Leuprolide ande Lupron. I’m assuming that they are the same? My urologist has agreed to another psa to see whether there has been a change. since it shot up so quickly, I’m wondering if it is a fluke. He agreed that there is a major lifestyle change that happens with this drug.. I’m wondering if there is an alternative? Also once he once told me that psas at 50 and more were not uncommon??

Please login or register to post a reply.